• 1. Poppenga RH, Redig PT, Sikarskie JG. Are there legitimate reasons to retain lead ammunition and fishing gear? J Am Vet Med Assoc 2014; 245:12181220.

Advertisement

Letters to the Editor

Response to lead commentary

I read the recent commentary1 on lead ammunition and fishing gear with interest. The authors present a thorough review of the risks and history of environmental lead, and I completely agree with their concerns regarding lead intoxication in wildlife—I exercise caution with lead ammunition and fishing gear myself. However, only documented observations of lead intoxication in wildlife can be substantiated. Not included in the article was a discussion of the net effects of voluntary and legislative lead control measures already in place. More data about the effects of lead in fish and wildlife consumed by subsistence hunters and fishermen would be useful.

The National Shooting Sports Foundation and American Sport-fishing Association have compiled objective data on environmental lead and have suggested rational application of that data. Importantly, the environmental effects of lead vary with density of use, depth of water, and other factors such as control of lead distribution from areas of use and recovery.

As with most questions, outright banning of anything without a thorough understanding of the entire issue is seldom rational. The notion that California should be a model for the rest of the country makes no sense. Additionally, bans on lead ammunition are a tactic used by antihunting organizations that seek to complicate hunting in any way possible.

The bottom line is the AVMA represents the interests of all members of the veterinary profession and is composed of intelligent, rational individuals. Its influence should be used carefully and only after revealing and understanding all sides of an issue.

Kenneth E. Sullins, dvm, ms

Marion duPont Scott Equine Medical Center Leesburg, Va

1. Poppenga RH, Redig PT, Sikarskie JG. Are there legitimate reasons to retain lead ammunition and fishing gear? J Am Vet Med Assoc 2014; 245:12181220.

Warning about topical analgesics

Compounded topical analgesic creams (or ointments) are increasingly being used for pain control in humans. These products may contain a variety of pain medications and anti-inflammatory agents as well as muscle relaxants; antiviral, anti-scarring, and antifungal agents; and local anesthetics. Many of the ingredients in these compounds are typically given by the oral or injectable route.

Potent NSAIDs such as diclofenac and flurbiprofen are common ingredients in compounded topical analgesic creams. We would like to alert practitioners to the dangers of pets ingesting minute quantities of these creams by licking treated areas of skin. Although there is no published information on toxicity of flurbiprofen in cats, dosages of 0.04 to 0.2 mg/kg/d (0.018 to 0.09 mg/lb/d) for 5 days will cause gastrointestinal tract ulcers in dogs. Doses > 2 mg/kg (0.9 mg/lb) can cause renal failure in dogs, and doses > 5 mg/kg (2.3 mg/lb) can cause seizures. Flurbiprofen, like all NSAIDs, can cause vomiting, diarrhea, bloody diarrhea, gastrointestinal tract ulcers and perforation, anemia, acute renal failure, seizures, and death.

In 2013 and 2014, the ASPCA Animal Poison Control Center consulted on 6 cases involving 7 cats exposed to small amounts of compounded creams containing flurbiprofen. All 7 cats developed clinical signs, and decontamination was not possible. Typical clinical signs included lethargy, vomiting, anemia, and acute renal failure. Some cats had bloody vomitus or melena. Three of the 7 cats died or were euthanized, 2 recovered with aggressive treatment, and 2 were lost to follow-up before final outcome was known.

Six of the cats were exposed by licking the owner, rubbing against or lying on the owner, or licking their fur after the owner stroked the cat after applying the product. One cat had a small portion drop on its tail. The owner immediately wiped off the tail, but the cat might have been able to lick a small amount of residue.

Most of the owners were not aware of the dangers the product could present to pets, and owners did not always provide information about the product to the pet's veterinarian. Many owners do not think of these topical products as medications. Whenever an animal develops clinical signs associated with NSAID toxicosis and the client does not know of any exposure, the veterinarian should ask whether any topical creams are being used by the client or family members. Clients should be warned of the dangers of pets, especially cats, licking or lying on uncovered treated skin.

Charlotte Means, dvm, mlis

Irina Meadows, dvm

ASPCA Animal Poison Control Center Urbana, Ill